Drug-induced parkinsonism is a set of symptoms that may occur due to the side effects of taking certain medications.
When drug-induced Parkinsonism occurs, a person may experience tremors or difficulty walking, among other symptoms. The symptoms occur in about
This article reviews what drug-induced Parkinsonism is, the symptoms associated with it, its causes, and more.
A note about sex and gender
Sex and gender exist on spectrums. This article will use the terms “male,” “female,” or both to refer to sex assigned at birth. Click here to learn more.
Drug-induced parkinsonism is the
Various medications can cause drug-induced parkinsonism. For several years,
Anti-nausea and antipsychotics cause the majority of cases, according to
Antipsychotics can cause a range of mild to potentially life threatening side effects. They can include:
- dry mouth
- weight gain
- inflammation of the heart
- sexual dysfunction
- serotonin (5-HT3) antagonists
- NK-1 receptor antagonists
- dopamine antagonists
Each can cause different side effects. However, not all anti-nausea medications can or will lead to Parkinsonism. Dopamine antagonists and antidepressants
Calcium channel blockers
Calcium channel blockers help treat a variety of conditions, including hypertension, migraine, pulmonary hypertension, and angina.
They can cause different side effects in people who take them, which
- bradycardia or a slower-than-normal heart rate
- worsening heart issues
- peripheral edema or swelling in the limbs, such as the legs, feet, hands, or arms
Anticonvulsant medications help with seizures associated with epilepsy. These medications help improve communication between the nerves in the brain. Experts recognize them as a
In addition, they may cause side effects,
- sexual dysfunction
- blurred vision
- urinary retention
- stomach upset
Other side effects can include:
- Tardive dyskinesia: sudden, uncontrolled movements on the face or body
- Akathisia: inability to remain still
- Dystonia: neurological muscle disorder that causes slow, repetitive contractions or odd postures
They may also cause side effects such as:
- weight gain or loss
- loss of appetite
- trouble sleeping
- feeling agitated or anxious
Exposure to toxins can also cause drug-induced parkinsonism.
A common toxic cause
Parkinsonism describes some of the more well-known symptoms of Parkinson’s disease, such as tremors, loss of balance, and trouble walking.
Parkinson’s disease is a form of primary parkinsonism. Drug-induced parkinsonism is a form of secondary parkinsonism.
Drug-induced parkinsonism can include tremors. Drug-induced tremors can appear similarly to those associated with drug-induced parkinsonism.
Some key differences that help distinguish drug-induced tremor
- Unilateral: happening only on one side
- Task-specific: only occurs during certain activities
- Position-dependent tremor: occurs when a person sits or stands in a certain position
- Sudden onset: occurs suddenly, possibly without warning
- Distractibility: involves taking the mind off it to help stop the tremors
- Arrest with contralateral movements: involves doing other motions to help stop the tremors
In many cases, weaning off the medication causing the drug-induced parkinsonism
Weaning off a medication may not always be the best option. People who have tried multiple medications for their underlying condition and found no relief with other medications may not want to stop using the medication.
A person should never stop using a medication without first speaking with a healthcare professional.
The following sections provide answers to frequently asked questions about drug-induced Parkinsonism.
What is the most common drug-induced Parkinsonism?
- gastrointestinal prokinetics
- calcium channel blockers
Is drug-induced Parkinsonism progressive?
In most cases, the symptoms associated with drug-induced Parkinsonism will remain the same. They will typically improve once a person stops taking the medication responsible for the syndrome. Less commonly, a person may experience worsening symptoms over time.
Drug-induced Parkinsonism is the most common form of secondary Parkinsonism. It is not a diagnosis but instead a group of side effects that include slowed movements, balance and gait issues, tremors, and stiffness.
Several medications can cause the symptoms to occur, including antipsychotics and anti-nausea medications.
If a medication causes the symptoms to occur, a person can discuss other treatment options with a doctor.